A rare case of acute kidney injury associated with autoimmune hemolytic anemia and thrombocytopenia after long-Term usage of oxaliplatin

Isao Ito, Yasuhiko Ito, Masashi Mizuno, Yasuhiro Suzuki, Kaoru Yasuda, Takenori Ozaki, Tomoki Kosugi, Yoshinari Yasuda, Waichi Sato, Naotake Tsuboi, Shoichi Maruyama, Enyu Imai, Seiichi Matsuo

Research output: Contribution to journalArticlepeer-review

18 Citations (Scopus)

Abstract

Oxaliplatin is effective in advanced colorectal cancer and is known to have relatively few side effects, such as hemolysis and renal toxicity. We report a case of acute kidney injury (AKI) after treatment with a combination of oxaliplatin, folinic acid and 5-fluorouracil or capecitabine. The patient developed acute renal failure, hemolytic anemia and thrombocytopenia after the 34th course of chemotherapy including oxaliplatin. A positive direct antiglobulin test and detection of immunoglobulin G and complement C3b and C3d on erythrocytes suggested the diagnosis of immune-related severe intravascular hemolytic anemia. She was successfully treated and recovered using plasma exchange, corticosteroids and hemodialysis therapy. Only seven other cases of AKI associated with oxaliplatin use have been reported to date. As in this case, acute hemolysis due to autoimmune mechanisms and subsequent AKI occurred suddenly after frequent use of oxaliplatin in four of those cases. We should be aware that oxaliplatin may cause sudden life-Threatening hemolysis by drug-induced antibodies and subsequent AKI, even though oxaliplatin is frequently administered without side effects. This represents the first case report of AKIrelated hemolysis due to oxaliplatin in Japan.

Original languageEnglish
Pages (from-to)490-494
Number of pages5
JournalClinical and Experimental Nephrology
Volume16
Issue number3
DOIs
Publication statusPublished - 06-2012
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Physiology
  • Nephrology
  • Physiology (medical)

Fingerprint Dive into the research topics of 'A rare case of acute kidney injury associated with autoimmune hemolytic anemia and thrombocytopenia after long-Term usage of oxaliplatin'. Together they form a unique fingerprint.

Cite this